Alert archive / Iowa / Flash Flood Warnings in 2015
Flash Flood Warning 26, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Aug 9, 2015, 4:19 AM CDT for Iowa County, Keokuk County, Washington County, Iowa. It was in force for 6 hr. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2015, 4:19 AM CDT (09:19 UTC)
- Expired
- Aug 9, 2015, 10:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Iowa County, IA, Keokuk County, IA, Washington County, IA
The radar
The Des Moines radar (KDMX), 127 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 4:45 AM CDT | FLASH FLOOD | 2 N Millersburg, IA | SEVERAL ROADS REMAIN CLOSED DUE TO FLASH FLOODING ALONG ALL FORKS OF THE ENGLISH RIVER AND OLD MAN CREEK AS OF 925 AM. RAINFALL TOTALS OF 6 TO OVER 8 INCHES WERE REPORTED ACROSS MUCH OF THE SOUTHWEST HALF OF IOWA COUNTY. ESTIMATED START TIME OF FLOODING ISSUES |
| Aug 9, 5:24 AM CDT | HEAVY RAIN 4.8 | Wnw Parnell, IA | SINCE ROUGHLY 2 AM. STILL RAINING LIGHTLY. DITCHES FULL AND WATER IN YARD. |
| Aug 9, 6:11 AM CDT | HEAVY RAIN 4.21 | 2 Ssw Ladora, IA | |
| Aug 9, 7:00 AM CDT | HEAVY RAIN 4.67 | 2 Ene Guernsey, IA | PUBLIC REPORTED HEAVY RAINFALL OF 4.67 INCHES STORM TOTAL NEAR IOWA-POWESHIEK COUNTY LINES. REPORT CAME VIA SOCIAL MEDIA. |
| Aug 9, 7:00 AM CDT | HEAVY RAIN 3.3 | Williamsburg, IA | 24 HOUR TOTAL. |
| Aug 9, 8:00 AM CDT | HEAVY RAIN 3.55 | 3 S Ladora, IA | 5 HOUR TOTAL. STARTED RAINING ABOUT 200 AM. AT 700 AM THE TOTAL WAS 3.55 INCHES. |
| Aug 9, 8:15 AM CDT | HEAVY RAIN 5 | Wnw Parnell, IA | 24 HOUR TOTAL. FIELD FLOODING OBSERVED. ALSO SOME GRAVEL WAS WASHED ACROSS THE ROAD INTO TOWN FROM FLOODING EARLIER. CREEKS AND STREAMS CONTINUE TO RECEED AT THIS TIME. |
| Aug 9, 9:15 AM CDT | HEAVY RAIN 4.1 | North English, IA | 24 HOUR TOTAL. |
| Aug 9, 9:26 AM CDT | HEAVY RAIN 4.1 | North English, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1623 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
490
WGUS53 KDVN 090919
FFWDVN
IAC095-107-183-091515-
/O.NEW.KDVN.FF.W.0026.150809T0919Z-150809T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
419 AM CDT SUN AUG 9 2015
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN KEOKUK COUNTY IN SOUTHEASTERN IOWA...
NORTHWESTERN WASHINGTON COUNTY IN SOUTHEASTERN IOWA...
IOWA COUNTY IN EAST CENTRAL IOWA...
* UNTIL 1015 AM CDT
* AT 415 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN MOVING SLOWLY ACROSS THE WARNED AREA. RAINFALL AMOUNTS
OF 3 TO 5 INCHES HAS FALLEN OVER THE MUCH OF THE AREA SINCE
MIDNIGHT. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SIGOURNEY...WILLIAMSBURG...WELLMAN...NORTH ENGLISH...VICTOR...WHAT
CHEER...KESWICK...SOUTH ENGLISH...PARNELL...MILLERSBURG...HARPER...
KINROSS...CONROY...KEOTA...WEBSTER...THORNBURG...GIBSON...
HOLBROOK...GENOA BLUFF AND LAKE IOWA PARK.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 ICNHES ARE POSSIBLE IN THE
WARNED AREA BEFORE 6 AM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 4151 9241 4151 9230 4175 9230 4174 9183
4135 9184 4134 9241
$$
SHEETS2 follow-up statements
268
WGUS73 KDVN 091046
FFSDVN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
546 AM CDT SUN AUG 9 2015
IAC095-107-183-091515-
/O.CON.KDVN.FF.W.0026.000000T0000Z-150809T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KEOKUK IA-WASHINGTON IA-IOWA IA-
546 AM CDT SUN AUG 9 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT FOR
NORTHERN KEOKUK...NORTHWESTERN WASHINGTON AND IOWA COUNTIES...
AT 535 AM CDT...DOPPLER RADAR SHOWED A LARGE AREA OF THUNDERSTORMS
WITH HEAVY RAINFALL COVERING MUCH OF EASTERN IOWA. THESE CONTINUED
TO AFFECT MUCH OF KEOKUK...WASHINGTON AND IOWA COUNTIES...WHERE VERY
HEAVY RAINFALL OCCURRED OVERNIGHT.
A TRAINED SPOTTER REPORTED 4.8 INCHES OF RAIN HAD FALLEN SINCE
MIDNIGHT IN PARNELL. RADAR ESTIMATES SHOWED A SWATH OF RAINFALL FROM
4 TO 6 INCHES HAS FALLEN ACROSS THE SOUTHERN TWO THIRDS OF IOWA
COUNTY...FAR NORTHERN KEOKUK COUNTY AND FAR NORTHWEST WASHINGTON
COUNTY. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY IN THESE AREAS.
ADDITIONAL RAINFALL AMOUNTS UP TO ONE INCH WILL BE POSSIBLE BEFORE
STORMS EXIT THE AREA LATER THIS MORNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND AS WELL AS
OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 4151 9241 4151 9230 4175 9230 4174 9183
4135 9184 4134 9241
$$
SHEETS105
WGUS73 KDVN 091457
FFSDVN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
957 AM CDT SUN AUG 9 2015
IAC095-107-183-091503-
/O.CAN.KDVN.FF.W.0026.000000T0000Z-150809T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KEOKUK IA-WASHINGTON IA-IOWA IA-
957 AM CDT SUN AUG 9 2015
...THE FLASH FLOOD WARNING FOR NORTHERN KEOKUK...NORTHWESTERN
WASHINGTON AND IOWA COUNTIES IS CANCELLED...
THE RAIN HAS ENDED...AND FLASH FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT. HOWEVER...RUNOFF FROM VERY HEAVY RAIN THAT FELL LAST
NIGHT INTO EARLY THIS MORNING WILL CONTINUE INTO THIS AFTERNOON. AS
A RESULT...AN AREAL FLOOD WARNING IS IN EFFECT UNTIL 345 PM FOR
RUNOFF INTO STREAMS AND CREEKS AND ONTO ROADWAYS.
LAT...LON 4151 9241 4151 9230 4175 9230 4174 9183
4135 9184 4134 9241
$$
HAASEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:37 AM CDT, 42 minutes earlier.
Area forecast discussion, Aug 9, 3:37 AM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 337 AM CDT SUN AUG 9 2015 .SYNOPSIS... ISSUED AT 308 AM CDT SUN AUG 9 2015 A WEAK SFC TROUGH EXTENDED FROM SW KANSAS NORTHEASTWARD INTO WESTERN AND CNTRL IOWA. ABOVE THE SFC...850MB WV TRANSPORT WAS MAXIMIZED NEAR AN 850MB INFLECTION POINT OVER NW MISSOURI BUT LOWER VALUES DID EXTEND INTO E IOWA. UPPER LEVEL AGEO. DIVERGENCE IN THE RIGHT ENTRANCE REGION OF A 300MB JET WAS SUPERIMPOSED ABOVE 925MB FRONTOGENESIS THAT WAS LOCATED RIGHT THROUGH THE HEART OF THE DVN CWA. THE COMBINED FORCING FOR ASCENT FROM THESE TWO FEATURES WAS PRODUCING MODERATE TO HEAVY SHOWERS AND THUNDERSTORMS WHICH WERE EXPLOITING MUCAPE VALUES NEAR 500 J/KG AND ANOMALOUSLY HIGH PWAT VALUES UP TO 2 INCHES. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 308 AM CDT SUN AUG 9 2015 THIS MORNING...A CONVECTIVE BAND OF SHOWERS AND THUNDERSTORMS PRODUCING PERIODS OF HEAVY RAIN WAS IMPACTING THE COUNTIES ALONG I- 80...AND HAS BEEN INCREASING IN INTENSITY AND AREAL COVERAGE OVER THE PAST FEW HOURS. PARTS OF IOWA COUNTY HAVE BEEN HARDEST HIT...RADAR ESTIMATES ARE THAT UP TO 2-3 INCHES OF RAIN HAVE ALREADY FALLEN. FORECAST FOCUS WILL BE ON ZONES OF HEAVY RAIN PRODUCING SHOWERS AND THUNDERSTORMS NOT EXITING THE EASTERN CWA UNTIL THE LATE MORNING. SOME LOCALIZED FLASH FLOODING IS POSSIBLE. RAINFALL...APPRECIABLE RAIN AMOUNTS WILL NOT BE WIDESPREAD BUT WILL BE FOCUSED IN TWO MAIN CORRIDORS...THE FIRST IS IN THE COUNTIES ROUGHLY ALONG I-80...THE SECOND IS ALONG AND SOUTH OF HIGHWAY 34. IF YOU ARE IN ONE OF THESE TWO SECTIONS OF THE CWA THEN 0.50 TO 1.50 INCHES OF ARE RAIN IS LIKELY WITH ISOLATED AMOUNTS OVER 2 INCHES...WHICH HAS ALREADY OCCURRED IN SOUTHERN/WESTERN IOWA COUNTY. RAIN AMOUNTS OUTSIDE OF THE HEAVY ZONES WILL VARY GREATLY FROM A TRACE TO A FEW HUNDREDTHS....LOCALLY UP TO 0.50 INCHES. THIS AFTERNOON AND TONIGHT...CONDITIONS SHOULD SETTLE DOWN QUITE A BIT AND POPS OF 20-30 PERCENT ON AVG REFLECT THAT IDEA. TIME-HEIGHT SECTIONS HAVE HIGH SATURATION AT/BELOW 850MB...SIMILAR TO YESTERDAY STRATUS OVERCAST ANTICIPATED TO LAST THROUGH THE DAY...BUT TODAY THE CEILING HEIGHTS WILL LIKELY BE LOWER. SPC HAS A MARGINAL RISK FOR SEVERE STORMS ACROSS THE SOUTHERN CWA DURING THE AFTN/EVENING WHEN A SFC BOUNDARY MAY IGNITE ISOLATED TO SCT ACTIVITY IN AN ENVIRONMENT CHARACTERIZED BY MODERATE MUCAPE VALUES BUT WEAK 0-6KM BULK SHEAR. FOR THE OVERNIGHT...EXPECT MILD LOWS IN THE 60S AND AREAS OF FOG. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 308 AM CDT SUN AUG 9 2015 DEVELOPING AMPLIFIED UPPER LEVEL PATTERN FORMING A NW FLOW OVER THE REGION AND HIGH PRESSURE AT THE SURFACE...WILL FAVOR DRY WEATHER WITH NEAR NORMAL TEMPERATURES THROUGH MOST OF THE WEEK. MONDAY...MODELS CONTINUE TO DEPICT A WEAK MID LEVEL VORT MAX EMBEDDED IN THE WEAKLY CYCLONIC NW FLOW SENDING A COLD FRONT WITH POSSIBLE SHOWERS AND THUNDERSTORMS AS IT MOVES SE THROUGH THE AREA DURING THE DAY. WILL KEEP SLIGHT TO LOW END CHANCE POPS IN PLACE WITH HIGHS FROM THE UPPER 70S NORTH TO LOWER 80S IN THE FAR SOUTH. TUESDAY THROUGH THURSDAY...A NW UPPER LEVEL FLOW BETWEEN A LONG WAVE RIDGE BUILDING OVER THE ROCKIES AND LONG WAVE TROUGH OVER THE EASTERN U.S...WILL PROVIDE AN EXTENDED PERIOD OF DRY WEATHER. HIGH PRESSURE AT THE SURFACE WILL KEEP HUMIDITY LEVELS RELATIVELY LOW WITH TEMPERATURES TRENDING NEAR TO SLIGHTLY BELOW NORMAL WITH HIGHS IN THE LOWER 80S AND LOWS IN THE UPPER 50S TO LOWER 60S. MODELS CONTINUE TO DEPICT A LOW LEVEL BOUNDARY PUSHING THROUGH THU NIGHT INTO FRIDAY TO WARRANT LOW POPS FOR SHOWERS AND THUNDERSTORMS. MODEL CONSENSUS CONTINUES TO SUPPORT A WARMING TREND INTO SATURDAY BASED ON THE FLATTENING AND EASTWARD SHIFTING UPPER RIDGE SENDING WARMER TEMPERATURES BUILDING UNDER THE RIDGE IN THE PLAINS NORTHEASTWARD. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1131 PM CDT SAT AUG 8 2015 LOW PRESSURE WILL SPREAD EAST ALONG A STATIONARY FRONT OVERNIGHT THROUGH SUNDAY MORNING. THIS WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE REGION. CONDITIONS AS OF LATE SATURDAY EVENING ARE ALREADY DROPPING TO AREAS OF MVFR TO LOWER VFR...IN RAIN AND WEAK THUNDERSTORMS. THIS PROCESS WILL CONTINUE TO DROP FLIGHT CONDITIONS THROUGH THE NIGHT...WITH IFR POSSIBLE FROM 10Z TO 15Z SUNDAY...FOLLOWED BY PERSISTENT MVFR CONDITIONS IN CIGS OF 1000 TO 2500 FT ALL SUNDAY. THERE IS LITTLE IF ANY DRY AIR MOVING IN BEHIND THE RAIN TO LIFT CIGS...BUT WITH SUMMER TIME CONDITIONS...IT IS UNLIKELY THAT WE WOULD GO ALL DAY WITHOUT IMPROVEMENT. ERVIN && .DVN WATCHES/WARNINGS/ADVISORIES... IA...FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR JEFFERSON-VAN BUREN. IL...NONE. MO...FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR SCOTLAND. && SYNOPSIS...UTTECH SHORT TERM...UTTECH LONG TERM...SHEETS AVIATION...ERVIN
Hazardous weather outlook, Aug 8, 4:55 PM CDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 455 PM CDT SAT AUG 8 2015 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-092200- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 455 PM CDT SAT AUG 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT TONIGHT...THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS EVENING AND OVERNIGHT...ROUGHLY SOUTH OF A NORTH ENGLISH IOWA TO MONMOUTH ILLINOIS LINE. THE MAIN RISKS WILL BE LARGE HAIL AND DAMAGING WIND. HEAVY RAINFALL ASSOCIATED WITH THUNDERSTORMS WILL BE POSSIBLE ESPECIALLY AFTER MIDNIGHT AND MAINLY SOUTH OF INTERSTATE 80. A FLASH FLOOD WATCH IS IN EFFECT FROM MIDNIGHT THROUGH SUNDAY MORNING FOR A SMALL PART OF SOUTHEAST IOWA AND EXTREME NORTHEAST MISSOURI. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY...THUNDERSTORMS ARE LIKELY ESPECIALLY IN THE MORNING HOURS ACROSS PORTIONS OF THE OUTLOOK AREA. HEAVY RAINFALL IS POSSIBLE SOUTH OF INTERSTATE 80. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. HAASE
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:04 AM CDT | Special Weather Statement | DVN | Des Moines, Lee, Louisa | 56 min |
| Aug 9, 9:28 AM CDT | River Flood Warning | DVN | Iowa | 64 hr |
| Aug 9, 9:52 AM CDT | Areal Flood Warning | DVN | Iowa, Keokuk, Washington | 14 hr |
| Aug 9, 2:21 PM CDT | River Flood Warning | DVN | Johnson, Washington | 3 days |
Nearby
Flash Flood Warnings in Iowa, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.